Welcome to Cancer-Forums.net!   

Advertisments:



Useful Links:

American Cancer Society
National Cancer Institute
Cancer Definition

Liver Cancer Death

Liver Cancer research, treatment and diagnosis discussion

Liver Cancer Death

Postby Avenel » Thu Jul 21, 2016 2:35 am

Hi,

I'm not sure this is the right place to ask these questions so please forgive me if it's not. I lost my dad at age 59 to liver cancer in October 2005. He died at home in my arms as he wanted to. I believe his death was very peaceful. He lapsed into a coma and five hours later he passed. My question is at the end, he had what looked like black fluid come from his mouth. It wasn't very much and it didn't really look like blood. I thought he might have had an esophageal bleed or a gastric bleed and it was old blood, but he hadn't had any varices in ten years. What was that fluid and why did it come out when he died? My next question is hospice had us giving him liquid morphine every two hours. Is it possible that we overdosed him by giving it so frequently. These questions have been weighing so heavily on my mind. It seemed like his passing was peaceful. He moaned as he exhaled and had the death rattle for the entire five hours. At the end his breathing got louder and then that fluid came out and my daddy was gone. I'm sorry I'm all over the place with these questions, but I've got no one else to ask and for some reason I can't stop thinking about them. Thank you for any help you can give me.

Jen
Avenel
 
Posts: 48
Joined: Sat Apr 05, 2014 10:18 pm

Liver Cancer Death

Postby Botwolf » Fri Jul 22, 2016 2:47 am

Hi Jen and thanks for writing,

I'm sorry to hear about your loss and I hope I can answer your questions.

Of course I can not be sure, but I suspect the dark liquid was in fact blood which can look like coffee grounds if it's from the stomache. He could have had varices you were not aware of, especially towards the end.

I also do not think you gave him too much Morphine as "every two hours" is a perfectly normal dose for palliative patients. Morphine can be given in very large doses(100s of milligrams) for people in moderate or severe pain. The important thing is to not increase the dose or frequency too quickly such as going rom 5 mgs every 4 hours to 15mg every 2 hours in one day, as long as the increases are gradual it's fine.

I hope this helps put your mind at ease.

Margot
Botwolf
 
Posts: 48
Joined: Sat Mar 01, 2014 1:42 pm


Return to Liver Cancer

 


  • Related topics
    Replies
    Views
    Last post